Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 20, NWS Springfield, MO

September 23, 1996Camden County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 11:05 AM CDT for Camden County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 1996, 11:05 AM CDT (16:05 UTC)
Expired
Sep 23, 1996, 2:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Camden County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 231607
FFWSGF
MOC029-231900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT MON SEP 23 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL MISSOURI
 
   ...CAMDEN COUNTY
 
AT 1105 AM...STORMS WITH VERY HEAVY RAINS CONTINUE TO MOVE THROUGH
CAMDEN COUNTY. RADAR ESTIMATES THAT OVER AN INCH OF RAIN HAS FALLEN
ACROSS CAMDEN COUNTY SINCE 7 AM...WITH AREAS FROM MACKS CREEK THROUGH
NORTH OF CAMDENTON TO OSAGE BEACH RECEIVING AMOUNTS IN EXCESS OF 2
INCHES OF RAIN.
 
ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EARLY
AFTERNOON HOURS LEADING TO FLOODING OF CREEKS AND OTHER LOW LYING AREAS.
 
MOTORISTS SHOULD BE ALERT FOR RISING WATER.  DO NOT CROSS FLOODED
ROADWAYS...ESPECIALLY LOW WATER BRIDGES.  VEHICLES CAUGHT IN RISING
WATER SHOULD BE ABANDONED QUICKLY.
 
REPORT ANY FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
 
RUNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:11 AM CDT, 54 minutes earlier.

Area forecast discussion, Sep 23, 10:11 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 AM CDT MON SEP 23 1996

KSGF 88D INDICATING STG-SVR TSTMS CURRENTLY MOVG ACRS THE NRN CWA.  THIS IS
IN ASSSOCIATION WITH A WRM FNT XTNDG ROUGHLY ALG THE MO RVR ATTM.  AT H8...
LLVL JET AND WAA XTNDS FROM SWRN OK THRU CNTRL MO.  AT THE UPR LVLS...CWA
LIES WITHIN AN AREA OF UPR LVL DIFF WITH THE H3 SRN JET OVR SRN OK AND
THE NRN JET OF ARND 90KTS OVR SD.

WITH RELATIVELY CLR SKIES OVR SERN KS-SWRN MO...WOULD XPCT STG HTG TO OCCUR
BY AFTN.  WITH LOTS OF MOISTURE IN PLACE...A GOOD LLVL JET...AN APRCHG FNT...
...AND OUTFLW BNDRYS FROM THIS MRNGS CNVCTN...WOULD XPCT SVR TSTMS TO FIRE THIS
AFTN PER SPC DISCUSSION.

WOULD NOT RECOMMEND ANY CHGS ATTM...BUT WOULD KEEP MY EYE ON MAX TEMPS IN
THE SGF/JLN GRP AS WE ARE ALREADY APRCHG THE LWR END OF THE MAX TEMP RANGE.
IF UPDTS MADE...WOULD UP POPS IN SCND PD AS TSTMS MAY LAST INTO THE EVENING.

GAEDE

In the hours before

Special weather statement, Sep 23, 5:23 AM CDT, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 AM CDT MON SEP 23 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...

AT DAYBREAK...THE WEATHER MAP SHOWED AN AREA OF LOW PRESSURE OVER
WESTERN KANSAS WITH A WARM FRONT EAST TO NORTHERN MISSOURI AND A COLD
FRONT SOUTH TO NORTHWEST TEXAS.  THUNDERSTORMS WERE DEVELOPING ALONG
AND NORTH OF THIS WARM FRONT AS A STRONG LOW LEVEL JET OF 50 KNOTS
PLOWS INTO NORTHWEST MISSOURI CREATING ENOUGH LIFT TO GENERATE
THUNDERSTORMS.  THE THREAT FOR THUNDERSTORMS THIS MORNING WILL BE
MAINLY ACROSS NORTHERN MISSOURI....BUT ISOLATED STORMS WILL ALSO AFFECT
PARTS OF CENTRAL MISSOURI NORTH OF A NEVADA TO STOCKTON TO TUSCUMBIA
LINE.  NO SEVERE WEATHER IS EXPECTED THIS MORNING FOR CENTRAL MISSOURI.

THE WEATHER SYSTEM WILL MOVE EAST TODAY AND BY 6 PM LOW PRESSURE IS
EXPECTED TO BE LOCATED OVER NORTHEAST MISSOURI WITH A COLD FRONT SOUTHWEST
TO NEAR SEDALIA TO CHANUTE KANSAS.  THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT DURING THE MID AFTERNOON AND THEN PUSH SOUTHEAST THROUGH THE
ENTIRE FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING.

THERE REMAIN SOME UNCERTAINITY JUST HOW UNSTABLE THE AIRMASS AHEAD OF THE
FRONT WILL GET TODAY...BUT IT APPEARS THAT SOME OF THE STORMS HAVE A GOOD
CHANCE TO BECOME SEVERE.  THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL.

SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO MONITOR THE WEATHER
CLOSELY TODAY AS ACTIVATION MAY BE NEEDED.  AN UPDATED SEVERE WEATHER
POTENTIAL STATEMENT WILL BE ISSUED AT THE REGULARLY SCHEDULED TIME OF
1 PM.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:14 AM CDTSevere Thunderstorm WarningSGFMiller31 min
Sep 23, 8:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Sep 23, 8:57 AM CDTFlash Flood WarningSGFMiller2 hr
Sep 23, 9:31 AM CDTSevere Thunderstorm WarningSGFMaries44 min
Sep 23, 10:02 AM CDTSevere Thunderstorm WarningSGFPhelps43 min
Sep 23, 11:12 AM CDTSevere Thunderstorm WarningSGFDent48 min
Sep 23, 11:42 AM CDTSevere Thunderstorm WarningSGFShannon, Texas63 min
Sep 23, 12:36 PM CDTFlash Flood WarningSGFBenton, Camden, Morgan3 hr
Sep 23, 12:36 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
Sep 23, 12:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 23, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar43 min
Sep 23, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas, Greene49 min
Sep 23, 2:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Sep 23, 2:40 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Sep 23, 3:07 PM CDTSevere Thunderstorm WarningSGFDallas, Greene53 min
Sep 23, 3:27 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
Sep 23, 3:46 PM CDTSevere Thunderstorm WarningSGFPolk44 min
Sep 23, 3:56 PM CDTSevere Thunderstorm WarningSGFDouglas64 min
Sep 23, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Texas66 min
Sep 23, 5:01 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Sep 23, 5:23 PM CDTSevere Thunderstorm WarningSGFGreene67 min
Sep 23, 5:29 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon46 min
Sep 23, 5:47 PM CDTFlash Flood WarningSGFHickory3 hr
Sep 23, 5:47 PM CDTFlash Flood WarningSGFGreene3 hr
Sep 23, 6:33 PM CDTFlash Flood WarningSGFSt. Clair2 hr
Sep 23, 6:44 PM CDTSevere Thunderstorm WarningSGFChristian46 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.